"BE MEDICINE SMART" - A CORE HEALTH VALUE Join NCPIE|Support NCPIE

Follow NCPIE on Facebook

View our YouTube channel


Please consult a licensed health care professional with questions or concerns about your medication and/or condition.

Last Updated
July 2, 2015
NEWSROOM > Latest News > All
Current | 2014 News | 2013 News | Prior to 2013

- - - - -
July 1, 2015
Codeine Cough-and-Cold Medicines in Children: Drug Safety Communication - FDA Evaluating Potential Risk of Serious Side Effects
ISSUE: FDA is investigating the safety of using codeine-containing medicines to treat coughs
and colds in children under 18 years because of the potential for serious side effects, including
slowed or difficult breathing. 

AUDIENCE: Family Practice, Pediatrics, Surgery, Patient
Children, especially those who already have breathing problems, may be more susceptible to these
serious side effects. In 2013, FDA warned against
using codeine in children who recently had surgery to remove their tonsils and/or adenoids.

In April 2015, the European Medicines Agency (EMA) announced that codeine must not be used to treat
cough and cold in children under 12 years, and that codeine is not recommended in children and
adolescents between 12 and 18 years who have breathing problems, including those with asthma and
other chronic breathing problems. 

FDA will continue to evaluate this safety issue and will consider the EMA recommendations. Final
conclusions and recommendations will be communicated when the FDA review is complete. 

BACKGROUND: Codeine is a specific type of narcotic medicine called an opioid that is used to
treat mild to moderate pain and also to reduce coughing.  It is usually combined with other
medications in prescription and over-the-counter (OTC) cough-and-cold medicines.   

RECOMMENDATION: Parents and caregivers who notice any signs of slow or shallow breathing,
difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving
their child codeine and seek medical attention immediately by taking their child to the emergency
room or calling 911.  Parents and caregivers should always read the product label to find out if a
medicine contains codeine and talk with their child’s health care professional or a pharmacist if
they have any questions or concerns.  Health care professionals should continue to follow the
recommendations in the drug labels and use caution when prescribing or recommending
codeine-containing cough-and-cold medicines to children.   

Healthcare professionals and patients are encouraged to report adverse events or side effects
related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event
Reporting Program:
•	Complete and submit the report Online: www.fda.gov/MedWatch/reportDownload form or call 1-800-332-1088 to
request a reporting form, then complete and return to the address on the pre-addressed form, or
submit by fax to 1-800-FDA-0178

July 1, 2015
Men’s health: We need to talk
NCPIE serves as co-editor for a monthly column in Pharmacy Today (American
Pharmacists Association) The column is entitled “One-to-One” and is intended to help develop
pharmacists’ medication communication and counseling skills to promote safe and appropriate
medicine use.

June 30, 2015
You Tube Videos Teach Lifesaving Skills
The Veterans Health Administration, part of the Department of Veterans Affairs (VA), has produced a 
series of YouTube videos to educate individuals on the safe administration of naloxone, an emergency 
opioid-overdose antidote that helps prevent overdose deaths. The videos show how to recognize the 
signs of an opioid overdose and administer intranasal or  intramuscular naloxone, or use 
a naloxone auto-injector.

See the VA YouTube channel for more information on naloxone for people taking prescribed opioids
and for people with opioid use disorders.

June 17, 2015
Behavioral Medication Use in Children and Teens
The percentage of boys ages 5-18 taking one or more behavioral medication in 2012 was more than
double that of girls: 6.0 percent versus 2.3 percent.

Highlights:

  • In 2012, 4.2 percent of children and teenagers ages 5–18 took one or more behavioral medications (2.42 million of 58.35 million children and teenagers).
  • The percentage of boys ages 5–18 taking one or more behavioral medications was more than double the percentage of girls ages 5–18 taking one or more behavioral medications (6.0 percent versus 2.3 percent) in 2012.
  • Children and teenagers ages 5–18 with public only insurance and those with any private insurance were more likely to take one or more behavioral medications (4.9 percent and 4.0 percent, respectively) compared with uninsured children and teenagers (1.0 percent) in 2012.
  • (Source: Agency for Healthcare Research and Quality, Medical Expenditure Panel Survey Statistical Brief #473: Behavioral Medication Utilization in Children and Teenagers Ages 5–18 in the U.S. Civilian Noninstitutionalized Population, 2012).

    June 15, 2015
    New use of sleeping pills linked to higher risk of car crashes
    A recent study has drawn a connection between new use of sedative hypnotics and higher risk of
    motor vehicle crashes. The new user cohort study involved more than 409,000 adults in an integrated
    health care system in Washington state. Researchers used proportional hazards regression to
    estimate the risk of crash associated with three sedatives. Nearly 6% of patients were given new
    sedative prescriptions, with 11,197 person–years of exposure. Compared with nonuse, new users of
    sedatives were linked to a greater risk of crashes. The risk estimates for the three drugs were
    equivalent to blood alcohol concentration levels of between 0.06% and 0.11%. The study authors
    suggest that clinicians prescribing new sedative hypnotics should take into account the duration of
    treatment and counseling on risk when driving. (Source:  Pharmacy.com, APhA)